Chemotaxis: from kinetic equations to aggregate dynamics

  • F. JamesEmail author
  • N. Vauchelet


The hydrodynamic limit for a kinetic model of chemotaxis is investigated. The limit equation is a non local conservation law, for which finite time blow-up occurs, giving rise to measure-valued solutions and discontinuous velocities. An adaptation of the notion of duality solutions, introduced for linear equations with discontinuous coefficients, leads to an existence result. Uniqueness is obtained through a precise definition of the nonlinear flux as well as the complete dynamics of aggregates, i.e. combinations of Dirac masses. Finally a particle method is used to build an adapted numerical scheme.

Mathematics Subject Classification (2010)

35B40 35D30 35L60 35Q92 


Duality solutions Non local conservation equations Hydrodynamic limit Measure-valued solutions Chemotaxis 


  1. 1.
    Alt W.: Biased random walk models for chemotaxis and related diffusion approximations. J. Math. Biol. 9, 147–177 (1980)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Ambrosio L., Fusco N., Pallara D.: Functions of Bounded Variation and Free Discontinuity Problems. Oxford University Press, Oxford (2000)zbMATHGoogle Scholar
  3. 3.
    Bertozzi A.L., Carrillo J.A., Laurent Th.: Blow-up in multidimensional aggregation equation with mildly singular interaction kernels. Nonlinearity 22, 683–710 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Bouchut F., James F.: One-dimensional transport equations with discontinuous coefficients. Nonlinear Anal. TMA 32(7), 891–933 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Bouchut F., James F.: Duality solutions for pressureless gases, monotone scalar conservation laws, and uniqueness. Commun. Partial Differ. Equ. 24, 2173–2189 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Bouchut F., James F., Mancini S.: Uniqueness and weak stability for multidimensional transport equations with one-sided Lipschitz coefficients. Ann. Scuola Norm. Sup. Pisa Cl. Sci. IV(5), 1–25 (2005)MathSciNetGoogle Scholar
  7. 7.
    Bournaveas N., Calvez V., Gutièrrez S., Perthame B.: Global existence for a kinetic model of chemotaxis via dispersion and Strichartz estimates. Commun. Partial Differ. Equ. 33, 79–95 (2008)zbMATHCrossRefGoogle Scholar
  8. 8.
    Carrillo J.A., DiFrancesco M., Figalli A., Laurent T., Slepčev D.: Global-in-time weak measure solutions and finite-time aggregation for nonlocal interaction equations. Duke Math. J. 156, 229–271 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Chalub F.A.C.C., Markowich P.A., Perthame B., Schmeiser C.: Kinetic models for chemotaxis and their drift-diffusion limits. Monatsh. Math. 142, 123–141 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Dolak Y., Schmeiser C.: Kinetic models for chemotaxis: hydrodynamic limits and spatio-temporal mechanisms. J. Math. Biol. 51, 595–615 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Erban R., Hwang H.J.: Global existence results for complex hyperbolic models of bacterial chemotaxis. Disc. Cont. Dyn. Syst. Series B 6(6), 1239–1260 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Erban R., Othmer H.G.: From individual to collective behavior in bacterial chemotaxis. SIAM J. Appl. Math. 65(2), 361–391 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Filbet F., Laurençot Ph., Perthame B.: Derivation of hyperbolic models for chemosensitive movement. J. Math. Biol. 50, 189–207 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Hillen T., Othmer H.G.: The diffusion limit of transport equations derived from velocity jump processes. SIAM J. Appl. Math. 61(3), 751–775 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Hwang H.J., Kang K., Stevens A.: Global solutions of nonlinear transport equations for chemosensitive movement. SIAM J. Math. Anal. 36(4), 1177–1199 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    James F., Vauchelet N.: A remark on duality solutions for some weakly nonlinear scalar conservation laws. C. R. Acad. Sci. Paris, Sér. I 349, 657–661 (2011). doi: 10.1016/j.crma.2011.05.004 MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    James, F., Vauchelet, N.: On the hydrodynamical limit for a one dimensional kinetic model of cell aggregation by chemotaxis. Riv. Mat. Univ. Parma. (to appear)Google Scholar
  18. 18.
    Nieto J., Poupaud F., Soler J.: High field limit for Vlasov–Poisson–Fokker–Planck equations. Arch. Rational Mech. Anal. 158, 29–59 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Nieto J., Poupaud F., Soler J.: About uniqueness of weak solutions to first order quasi-linear equations. Math. Models Methods Appl. Sci. 12(11), 1599–1615 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Othmer H.G., Dunbar S.R., Alt W.: Models of dispersal in biological systems. J. Math. Biol. 26, 263–298 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Othmer H.G., Hillen T.: The diffusion limit of transport equations. II. Chemotaxis equations. SIAM J. Appl. Math. 62, 1222–1250 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Othmer H.G., Stevens A.: Aggregation, blowup, and collapse: the ABCs of taxis in reinforced random walks. SIAM J. Appl. Math. 57, 1044–1081 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Perthame B.: PDE models for chemotactic movements: parabolic, hyperbolic and kinetic. Appl. Math. 49(6), 539–564 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Perthame, B.: Transport Equations in Biology. Frontiers in Mathematics. Birkäuser, BaselGoogle Scholar
  25. 25.
    Poupaud F.: Diagonal defect measures, adhesion dynamics and Euler equation. Methods Appl. Anal. 9, 533–561 (2002)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Poupaud F., Rascle M.: Measure solutions to the linear multidimensional transport equation with discontinuous coefficients. Commun. Partial Differ. Equ. 22, 337–358 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Vauchelet N.: Numerical simulation of a kinetic model for chemotaxis. Kinetic Relat. Models 3(3), 501–528 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Vol’pert A.I.: The spaces BV and quasilinear equations. Math. USSR Sb. 2, 225–267 (1967)CrossRefGoogle Scholar

Copyright information

© Springer Basel AG 2012

Authors and Affiliations

  1. 1.Mathématiques, Analyse, Probabilités, Modélisation, Orléans (MAPMO)CNRS UMR 7349 and Fédération Denis Poisson, CNRS FR 2964, Université d’Orléans and CNRSOrléans Cedex 2France
  2. 2.UPMC Univ Paris 06, UMR 7598, Laboratoire Jacques-Louis Lions CNRS, UMR 7598Laboratoire Jacques-Louis Lions and INRIA Paris-RocquencourtParisFrance

Personalised recommendations